Skip to main content

A Regularity Criterion for the Nematic Liquid Crystal Flows

Abstract

A logarithmically improved regularity criterion for the 3D nematic liquid crystal flows is established.

1. Introduction

We consider the following hydrodynamical systems modeling the flow of nematic liquid crystal materials ([1, 2]):

(1.1)
(1.2)
(1.3)
(1.4)

is the velocity field of the flow. is the (averaged) macroscopic/continuum molecular orientations vector in . is a scalar function representing the pressure (including both the hydrostatic part and the induced elastic part from the orientation field). is a positive viscosity constant. The constant represents the competition between kinetic energy and potential energy. The constant is the microscopic elastic relaxation time (Deborah number) for the molecular orientation field. . For simplicity, we will take . The matrix is defined by . is the usual Kronecker multiplication, for example, for .

Very recently, results for the local existence of classical solutions for the problems (1.1)–(1.4) were presented in [3]. The aim of this paper is to establish a regularity criterion for it. We will prove the following.

Theorem 1.1.

Let with in . Suppose that a local smooth solution satisfies

(1.5)

Then can be extended beyond .

Remark 1.2.

Equation (1.5) can be regarded as a logarithmically improved regularity criterion of the form with . Condition (1.5) only involves the velocity field , which plays a dominant role in regularity theorem. Similar phenomenon already appeared in the studies of MHD equations (see [46] for details).

Remark 1.3.

When in (1.1), then (1.1) and (1.2) are the well-known Navier-Stokes equations. Similar conditions to (1.5) have been established in [710]. But previous methods can not be used here.

Remark 1.4.

A natural region for in (1.5) should be , but we only can prove it for here. We are unable to establish any other regularity criterion in terms of or .

2. Proof of Theorem 1.1

Since we deal with the regularity conditions of the local smooth solutions, we only need to establish the needed a priori estimates. We mainly will follow the method introduced in [9].

First, it has been proved in [3] that

(2.1)

Hence

(2.2)

Multiplying (1.3) by , integration by parts yields

(2.3)

Thanks to (2.1), (2.2), and the Gronwall inequality, we get

(2.4)

Let and , then the th () component of satisfies

(2.5)

Multiplying (2.5) by , after integration by parts, summing over , and using (1.2), we find that

(2.6)

Applying on (1.3), multiplying it by , and using (1.2), we have

(2.7)

Combining (2.6) and (2.7) together, noting that , , we deduce that

(2.8)

We do estimates for () as follows:

(2.9)

Here we have used the following Gagliardo-Nirenberg inequality:

(2.10)

Similarly, by using (2.10), we have

(2.11)

is simply bounded as follows:

(2.12)

for any .

When or , can be estimated easily and hence omitted here. If , we do estimates as follows:

(2.13)

for any . Here we have used the Gagliardo-Nirenberg inequality:

(2.14)

Finally, we omit the trivial term

(2.15)

Now, putting the above estimates for s into (2.8) and taking small enough, we obtain

(2.16)

Due to the integrability of (1.5), we conclude that for any small constant , there exists a time such that

(2.17)

Easily, from (2.16) and (2.17) it follows that

(2.18)

which implies that for ,

(2.19)

We are going to do the estimate for and . To this end, we introduce the following commutator estimates due to the work of Kato and Ponce [11]:

(2.20)
(2.21)

where , for , and .

Applying to (2.5) and multiplying it by , after integration by parts, and summing over yield

(2.22)

Applying to (1.3), multiplying it by , we deduce that

(2.23)

Summing up (2.22) and (2.23), using , we have

(2.24)

Now we estimate each term as follows.

By using (2.20), we estimate as

(2.25)

here we used the following Gagliardo-Nirenberg inequalities:

(2.26)

Using (2.21), we estimate as

(2.27)

for any . Here we have used the following Gagliardo-Nirenberg inequalities:

(2.28)

only involves lower derivatives of and is easy to handle, so we omit it here:

(2.29)

for any . Here we have used

(2.30)

for any . Where we have used the following inequality

(2.31)

By using (2.20), we estimate as follows:

(2.32)

for any . Here we have used

(2.33)

The term is trivial, and we omit it here:

(2.34)

for any . Where we have used the following inequality:

(2.35)

Finally, using (2.26), can be bounded as follows:

(2.36)

for any . Now, inserting the above estimates for s into (2.24), using (2.19), and taking be small enough, we get

(2.37)

This completes the proof.

References

  1. de Gennes PG: The Physics of Liquid Crystals. Oxford University Press, Oxford, Mass, USA; 1974.

    MATH  Google Scholar 

  2. Lin F-H, Liu C: Nonparabolic dissipative systems modeling the flow of liquid crystals. Communications on Pure and Applied Mathematics 1995, 48(5):501–537. 10.1002/cpa.3160480503

    MathSciNet  Article  MATH  Google Scholar 

  3. Sun H, Liu C: On energetic variational approaches in modeling the nematic liquid crystal flows. Discrete and Continuous Dynamical Systems. Series A 2009, 23(1–2):455–475.

    MathSciNet  MATH  Google Scholar 

  4. He C, Xin Z: On the regularity of weak solutions to the magnetohydrodynamic equations. Journal of Differential Equations 2005, 213(2):235–254. 10.1016/j.jde.2004.07.002

    MathSciNet  Article  MATH  Google Scholar 

  5. Zhou Y: Remarks on regularities for the 3D MHD equations. Discrete and Continuous Dynamical Systems. Series A 2005, 12(5):881–886.

    MathSciNet  Article  MATH  Google Scholar 

  6. Zhou Y: Regularity criteria for the generalized viscous MHD equations. Annales de l'Institut Henri Poincaré. Analyse Non Linéaire 2007, 24(3):491–505.

    Article  MathSciNet  MATH  Google Scholar 

  7. Montgomery-Smith S: Conditions implying regularity of the three dimensional Navier-Stokes equation. Applications of Mathematics 2005, 50(5):451–464. 10.1007/s10492-005-0032-0

    MathSciNet  Article  MATH  Google Scholar 

  8. Fan J, Gao H: Regularity conditions for the 3D Navier-Stokes equations. Quarterly of Applied Mathematics 2009, 67(1):195–199.

    MathSciNet  Article  MATH  Google Scholar 

  9. Zhou Y, Fan J: Logarithmically improved regularity criteria for the generalized Navier-Stokes and related equations. Submitted

  10. Zhou Y, Gala S: Logarithmically improved regularity criteria for the Navier-Stokes equations in multiplier spaces. Journal of Mathematical Analysis and Applications 2009, 356(2):498–501. 10.1016/j.jmaa.2009.03.038

    MathSciNet  Article  MATH  Google Scholar 

  11. Kato T, Ponce G: Commutator estimates and the Euler and Navier-Stokes equations. Communications on Pure and Applied Mathematics 1988, 41(7):891–907. 10.1002/cpa.3160410704

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgments

The authors thank the referee for his/her careful reading and helpful suggestions. This work is partially supported by Zhejiang Innovation Project (Grant no. T200905), NSF of Zhejiang (Grant no. R6090109), and NSF of China (Grant no. 10971197).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yong Zhou.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Zhou, Y., Fan, J. A Regularity Criterion for the Nematic Liquid Crystal Flows. J Inequal Appl 2010, 589697 (2010). https://doi.org/10.1155/2010/589697

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1155/2010/589697

Keywords

  • Natural Region
  • Local Existence
  • Crystal Material
  • Regularity Criterion
  • Part Yield